MAUDE Adverse Event Report: MEDELA LLC PUMP IN STYLE ADVANCED BREASTPUMP - BACKPACK; PUMP, BREAST, POWERED

MEDELA LLC PUMP IN STYLE ADVANCED BREASTPUMP - BACKPACK; PUMP, BREAST, POWERED
Model Number 101036453
Health Effect - Clinical Codes Unspecified Infection (1930); Inflammation (1932)
Date of Event 02/09/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service conducted troubleshooting with the customer, including inspecting the faceplate and back plate for damage; inspecting and cleaning the diaphragm; and the customer replaced all the pumping parts.Following troubleshooting, it was noted that one of the retention snaps on the faceplate was cracked.A replacement faceplate was sent to resolve the issue and return of the original faceplate was requested for testing.On (b)(6) 2020, the customer called back and alleged to medela llc that her pump in style breast pump was now not changing phases appropriately and would pause once going into letdown mode, then would not start unless suction was manually increased.Customer service again conducted troubleshooting by inspecting the faceplate and backplate for damage and the issue was not resolved.The customer was sent a replacement pump and return of her original pump was requested for testing/evaluation.In follow up with a complaint handler between (b)(6) 2020, the customer indicated that she went to the doctor on (b)(6) 2020 and was prescribed an antibiotic and a shot, the replacement pump was working without issue, and the mastitis was resolved.Based on the results of (b)(4), it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is 0.008% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2020, the customer alleged to medela llc that her pump in style breast pump works normally in the first phase, however, when switching into the second phase, it loses all the suction.She additionally alleged that she has mastitis, for which she has received antibiotics from her doctor.
 
Additional Manufacturer Narrative
The device was returned with the battery pack and the power supply, but without the customer's pumping kit parts; therefore, it was evaluated with a medela lab kit on (b)(6) 2020.Four (4) vacuum tests were performed using the lab kit and it passed suction and cycle specifications in all four (4) tests.Refer to attached product evaluation.The customer's report of low suction could not be confirmed.
 
Additional Manufacturer Narrative
The customers faceplate was visually inspected on (b)(6) 2020.It was noted in the evaluation that the retention snaps on the customer faceplate were broken therefore could not be tested.The customer's report of low suction could not be confirmed.

Brand Name
PUMP IN STYLE ADVANCED BREASTPUMP - BACKPACK
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate drive
mchenry, il
MDR Report Key9806690
Report Number1419937-2020-00021
Device Sequence Number16820328
Product Code HGX
UDI-Device Identifier00020451364537
UDI-Public020451364537
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K031614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number101036453
Device Catalogue Number101036453
Device Lot Number456123
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/04/2020
Initial Date Received by Manufacturer 02/11/2020
Supplement Date Received by Manufacturer04/17/2020
09/11/2020
Initial Report FDA Received Date03/09/2020
Supplement Report FDA Received Date05/12/2020
10/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;